Your child’s allergy meds can impact their behavior

Health Smart
This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.
Data pix.

KERNERSVILLE, N.C. -- All the blooming flowers and trees are as gorgeous as they are potentially troublesome for up to 40 percent of kids.

"It's because everything is opening up and tack on this weather with up and down temperatures, bodies are trying to figure out what's going on. There is serious congestion, sneezing, sniffling. Hard to concentrate on classwork when you're not feeling good," said Novant Health Family Physician Dr. Sherry Ryter-Brown. "One of the first lines we use are antihistamines over the counter."

Thing is, those medicines to treat the allergy symptoms could be causing other troubles.

"Sometimes antihistamines cause drowsiness, in other kids it could cause hyperactivity. It's important to monitor your child daily and ask questions about how they're feeling," said Dr. Ryter-Brown. "With children, you want to make sure the allergy medicine is appropriate for the symptoms and that the child is still able to sleep and eat well."

She suggests talking to your child's pediatrician if your child reports not feeling up to par while taking the medicines and to encourage your child to drink more water during allergy season because hydration can help loosen up and thin the allergy secretions.

Must-See Stories

More Must-See Stories

MOST POPULAR

Follow FOX8 on Twitter